It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board

  • Taper off vicodin

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 03-02-2017, 12:35 PM   #1
    capsdad
    Member
    (male)
     
    Join Date: Dec 2012
    Location: philly pa
    Posts: 89
    capsdad HB Usercapsdad HB User
    Taper off vicodin

    I've been taking five of the 10/325 Vicodin for the past 5 years. How do I taper off safely? I don't need it done asap. I'd like to do it as painlessly as possible.
    __________________
    2/7/13 MicroD --failed
    9/9/13 revision bilateral MicroD and laminectomy--failed
    3/6/14 L5- S1 lumbar fusion FAILED

     
    Sponsors Lightbulb
       
    Old 03-02-2017, 05:29 PM   #2
    tortoisegirl
    Senior Veteran
    (female)
     
    Join Date: Mar 2012
    Location: Washington
    Posts: 1,204
    tortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB User
    Re: Taper off vicodin

    Hi! You need to discuss this with your doctor. For one, we can't give medical advice. But more importantly, typical chronic pain management contracts don't allow patients to make any changes to their medication regimen without first discussing it with their doctor. Although many doctors would be proud of a patient for deciding they no longer want to take their pain meds and discontinuing them, others could see a patient saying they stopped their meds as the patient trying to play doctor, or even as an excuse for selling their meds or something (when a UA at the next appointment comes up clean).

    In addition to providing a recommended taper schedule, the doctor can provide any medical support which may be necessary (ideally if you go slow enough you wouldn't have any significant withdrawal symptoms, but if they occur, they could prescribe certain non-opioid medications which can be helpful, such as something to help with sleep), a lower dose pill (especially helpful at the end as going from half a 10/325 Vicodin to none may be more of a step down than you want), etc.

    In general however, especially when you have been on an opioid long term, a taper should be very slow. Typically the dose should be reduced by a certain percentage every so often (in contrast to just reducing by 1 pill at a time for example, which would get much more difficult over time, as the percentage dose drop would increase). A 10% a week dose reduction is an example commonly recommended slow taper. You would know very quickly if the taper is being done too fast, and could slightly adjust the dose upwards. If there is not some sort of need to discontinue them quickly, then slow and steady is the way to go, over a period of months. Typically the last little bit is the most difficult (when going from some to none).

    Are you still having chronic pain? Although it may seem obvious, you will very likely have an increase in pain when you discontinue the opioids. Ideally you should work with your doctor to develop a plan to treat the pain before you discontinue the Vicodin, to increase your chance of success. Good luck! Best wishes.
    __________________
    Kate
    constant headache since 2006

     
    Old 03-03-2017, 12:16 PM   #3
    capsdad
    Member
    (male)
     
    Join Date: Dec 2012
    Location: philly pa
    Posts: 89
    capsdad HB Usercapsdad HB User
    Re: Taper off vicodin

    I'm in pain every second of every day and will be forever. The pain killers don't help the pain. They just help me face the day. I'm trying to switch pain doctors cause I'm very unhappy with mine. Thanks for the help though
    __________________
    2/7/13 MicroD --failed
    9/9/13 revision bilateral MicroD and laminectomy--failed
    3/6/14 L5- S1 lumbar fusion FAILED

     
    The following user gives a hug of support to capsdad:
    tortoisegirl (03-04-2017)
    Old 03-03-2017, 05:38 PM   #4
    tortoisegirl
    Senior Veteran
    (female)
     
    Join Date: Mar 2012
    Location: Washington
    Posts: 1,204
    tortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB User
    Re: Taper off vicodin

    Its a great idea to change your doctor if you aren't happy with them. It may take a few tries to find a good fit, but its definitely worth it. Hopefully you find a pain clinic which can both help you taper slowly off the Vicodin and offer you a variety of other options. A successful pain management program typically involves combining several different treatments.

    Be sure not to cancel your contract with / stop seeing your current doctor until you have a successful initial consultation with a new doctor and have an appointment scheduled for your next refill date during which they have agreed to prescribe your Vicodin (typically they want to get your UA results back before doing this, so it will typically be the 2nd or 3rd appointment). Ensure you don't accept any prescriptions from the new doctor until you cancel any contract you may have with the old one. Best wishes.
    __________________
    Kate
    constant headache since 2006

     
    Old 03-15-2017, 04:22 AM   #5
    Whoopee
    Veteran
    (male)
     
    Join Date: Jun 2011
    Location: USA
    Posts: 451
    Whoopee HB UserWhoopee HB UserWhoopee HB UserWhoopee HB UserWhoopee HB UserWhoopee HB UserWhoopee HB UserWhoopee HB UserWhoopee HB UserWhoopee HB UserWhoopee HB User
    Re: Taper off vicodin

    First off, I'm really sorry you need to deal with a taper in the first place however...life will knock you down at times but you're a winner if you keep getting up. So, good on you! I have personally needed to do this from time to time for various reasons and the basics are the following: decrease the medicine a bit at a time and try to increase the time between doses, if you can. Your brain will try to talk you into taking more or more often but try not to give in. I'd say if you're currently taking 5 pills a day, a comfortable decrease would be between a half to a whole pill reduction every 5-7 days. If you have enough meds to make that schedule work. I don't think you'll feel too bad until the 3rd week or so. Then you just need to be strong and remember the bigger goal you're going for. Yes, you may be a bit uncomfortable at times but as you decrease, your body will slowly adjust to the new normal and as long as you don't give in and take more than you should or more often, you'll get where you want to be. Sorry if I got a little ramblin' there but hopefully you understand what I'm trying to say. Please feel free to PM if you have any questions and good luck!!

     
    Old 05-26-2017, 10:11 PM   #6
    lucysmom1214
    Newbie
    (female)
     
    lucysmom1214's Avatar
     
    Join Date: May 2017
    Location: Charlotte, NC
    Posts: 3
    lucysmom1214 HB User
    Re: Taper off vicodin

    I will tell you this, you CAN get off the Vicodin, with a taper and in less than one month...if YOU really want to. I've done it. Since I cannot give medical advice I won't, but know that you can do it and safely and it doesn't have to be one of those long and drawn out 'every 7 days' type deals. I had no truly bad side effects, cept a stuffy nose for a few days and with all my allergies I have that regardless. I really wanted to get off them.
    I see you have several FAILED surgeries so know you will most likely still be in pain, maybe even worse pain but you will be off the Vicodin. Good luck to you!

     
    Old 05-27-2017, 09:00 AM   #7
    backhurtz
    Senior Veteran
    (female)
     
    backhurtz's Avatar
     
    Join Date: Oct 2008
    Location: NY, USA
    Posts: 818
    backhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB Userbackhurtz HB User
    Re: Taper off vicodin

    In my own experiences tapering off meds, after talking with my doctor, was pretty easy, with very little in the way of problems or withdrawal symptoms despite being on much higher doses/ more potent meds for years, but not everyone tolerates a faster taper well. I was able to reduce my meds every 3rd day, in the beginning bigger reductions, with smaller reductions at the end.
    Your Dr can guide you in a taper best suited for you. One thing I did find is once a dose was reduced, to stick with the lower dose, my body adjusted pretty quick.
    Talk with your doctor and let him/her guide you in a plan.

     
    Closed Thread




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 08:13 AM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!